Tennessee, 2018

Flash Flood in Tennessee, May 22, 2018

May 22, 2018 · NWS MEG · 1 event in 1 county or zone

Training thunderstorms produced heavy amounts of rain across portions of northwest Tennessee during the late afternoon hours of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Training thunderstorms produced heavy amounts of rain across portions of northwest Tennessee during the late afternoon hours of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 2:33 PM CST, 45 minutes earlier.

Area forecast discussion, May 22, 2:33 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
333 PM CDT Tue May 22 2018

.DISCUSSION...Surface analysis this afternoon indicates a weak
cold front stretching from the Ohio River Valley back through
Southeast Missouri, North Central Arkansas and Western Missouri.
GOES-16 Water Vapor Satellite trends indicate low level moist air
being advected up from the Gulf of Mexico. Regional-WSR 88D
trends indicate the greatest amount of shower and thunderstorm
coverage occurring across areas east of the Mississippi River.
As of 3 PM CDT, temperatures across the Mid-South are in the 80s,
with cooler temperatures in the 70s where showers and
thunderstorms have already occurred.

A warm, moist, and unstable atmosphere across the forecast area
today has resulted in the development of showers and
thunderstorms. Surface based CAPE values between 3000-3500 J/kg,
0-6 km Bulk shear values around 20 kts at best indicate pulse type
showers and thunderstorms remaining the predominant mode of
convection. These values above including precipitable water values
approaching 2 inches suggest a few strong to perhaps severe
thunderstorms are possible from wet microbursts with damaging
winds and localized heavy rainfall as the primary threats along
with a secondary threat for hail.

Short term models indicate the surface boundary will begin to move
south across the forecast area into Thursday with convective
chances becoming more isolated in coverage at best then recent
days and occurring primarily south of I-40.

Latest long term models indicate the potential for an upper level
low or a tropical system to develop in the Gulf of Mexico near the
Northwest Florida Coast and move north or northwest into the
Southeast United States and Lower Mississippi Valley. The GFS for
the past several runs has had an eastern bias while the ECMWF has
been more consistent with a westerly track near
Mississippi/Louisiana/Alabama. These trends suggest a greater potential
for showers and thunderstorms to develop across the Lower
Mississippi Valley for the upcoming Memorial Day weekend into
early next week. Its still a bit early to assess any severe
weather threats including heavy rainfall but will continue to
monitor in subsequent forecasts as models continue to converge on
a solution. Stay tuned...

CJC

&&

.AVIATION...
/18z TAFs/

Mainly VFR conditions expected over the next 24 hours. The
exception will be temporary VSBY and CIG reductions near showers
and thunderstorms. The best chance of convection will be near
MEM...MKL...and TUP as a weak front moves south across the area.

Winds will generally be light and variable through the entire
period. Any site that stays clear overnight will have the
potential for at least some light to moderate MVFR fog.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 22, 7:56 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
856 AM CDT Tue May 22 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
856 AM CDT Tue May 22 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon into the early evening. The primary threats with any
severe storm will be damaging winds, hail up to one inch and
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms will be possible, mainly
during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 22, 12:18 PM CST, 3 hours before
Special Weather Statement
National Weather Service Memphis TN
118 PM CDT TUE MAY 22 2018

TNZ053-091-221845-
Chester TN-McNairy TN-
118 PM CDT TUE MAY 22 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...

Southwestern Chester County in southwestern Tennessee...
Central McNairy County in southwestern Tennessee...

At 118 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Masseyville, or 9
miles northwest of Selmer, moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Chester and central McNairy Counties should
monitor this storm closely.

LAT...LON 3524 8837 3506 8848 3524 8879 3525 8878
      3540 8870 3532 8839 3530 8837
TIME...MOT...LOC 1818Z 296DEG 11KT 3529 8867
Special weather statement, May 22, 12:28 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT TUE MAY 22 2018

TNZ052-221900-
Madison TN-
128 PM CDT TUE MAY 22 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southeastern Madison County in southwestern Tennessee...

At 128 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bemis, or near
Jackson, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Madison County should monitor this storm
closely.

LAT...LON 3562 8861 3557 8862 3553 8864 3549 8868
      3547 8872 3550 8890 3568 8888 3570 8861
      3565 8861 3564 8860 3563 8860
TIME...MOT...LOC 1828Z 275DEG 11KT 3559 8881
Special weather statement, May 22, 1:03 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
203 PM CDT TUE MAY 22 2018

MSZ014-221930-
Union MS-
203 PM CDT TUE MAY 22 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Eastern Union County in northeastern Mississippi...

At 203 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Keownville, or near
New Albany, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Union County should monitor this storm closely.

LAT...LON 3449 8874 3449 8879 3439 8879 3439 8882
      3436 8883 3436 8886 3446 8905 3460 8899
      3460 8874
TIME...MOT...LOC 1903Z 289DEG 8KT 3453 8894
Special weather statement, May 22, 2:44 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
344 PM CDT TUE MAY 22 2018

MSZ001-002-TNZ088-089-222130-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
344 PM CDT TUE MAY 22 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northeastern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 343 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Olive Branch,
moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Marshall...northeastern DeSoto...southwestern
Fayette and southeastern Shelby Counties should monitor this storm
closely.

LAT...LON 3496 8993 3512 8984 3503 8945 3478 8958
TIME...MOT...LOC 2043Z 293DEG 13KT 3501 8981

The radar

The Paducah radar (KPAH), 100 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
May 22, 3:18 PM CST to 6:15 PM CST
Where
Henry County, 1.61 mi NNE of Van Dyke to 2.12 mi ENE of Van Dyke
Cause
Heavy Rain
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
36.249, -88.304

Reports of roads covered in water and railroad tracks washed out due to flooding. Law enforcement confirmed that parts of Reynoldsburg Road are underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754294.